Adverse effect of polyvalent immunoglobulin in the treatment of Guillain-Barre syndrome.
Autor(es): Chamouni P,Tamion F,Gueit I,Girault C,Lenain P,Varin R,Czernichow P
Resumo: Acute polyradiculoneuropathy or Guillain-Barre syndrome is a neurological disease which may present with severe forms which have a poor prognosis. The patient's management requires multidisciplinary specialised care. Morbidity has been reported to be significantly improved with initial therapy using high-dose intravenous immunoglobulin (IVIG). However, this therapy represent an immunological risk which has remained overlooked by clinicians in the majority of cases and is not clearly stated by the pharmaceutical companies. Therefore, the use of IVIG in the intensive care unit can cause some problems. A 32-year-old woman presented with clinical signs of Guillain-Barre syndrome. The patient received high-dose intravenous immunoglobulin (TEGELINE). Nine days after beginning therapy, she presented with severe immunological hemolytic anaemia; the IVIG was suspected as the cause. The blood cell count returned to normal approximately two months after the onset of the hemolytic syndrome. Despite the effectiveness of IVIG therapy in the management of various diseases, intensive care clinicians should be aware of possible major adverse effects which make a careful assessment of the patient necessary before treatment. It may also be important to consider the patient's ABO blood group before initiating IVIG treatment, particularly in patients bearing A and/or B blood group antigens.
Imprenta: Transfusion and Apheresis Science : Official Journal of the World Apheresis Association : Official Journal of the European Society for Haemapheresis, v. 28, n. 2, p. 117-124, 2003
Identificador do objeto digital: 10.1016/S1473-0502(03)00012-0
Descritores: Guillain-Barre Syndrome - Cell ; Guillain-Barre Syndrome - Pathogenesis ; Guillain-Barre Syndrome - Proteins ; Guillain-Barre Syndrome - Antibodies ; Guillain-Barre Syndrome - Immunology
Data de publicação: 2003